Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 118, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2001, 7:02 PM CDT for Barton County, Jasper County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 7:02 PM CDT (00:02 UTC)
- Expired
- May 17, 2001, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS53 KSGF 180004 SVRSGF MOC011-097-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 702 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN SOUTHWEST MISSOURI JASPER COUNTY IN SOUTHWEST MISSOURI * UNTIL 745 PM CDT * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF SHELDON TO CARTERVILLE...MOVING NORTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... JASPER BY 735 PM CDT. LAMAR BY 745 PM CDT. THE TOWNS OF ATLAS...LAKESIDE...REEDS...BROOKLYN HEIGHTS AND AVILLA ARE ALSO IN THE PATH OF THESE STORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3765 9441 3709 9447 3708 9410 3765 9411 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 17, 2:55 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT THU MAY 17 2001 PRIMARY FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE POTENTIAL TONIGHT. VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE FORECAST AREA. LAPS DATA DEPICTS CAPE VALUES NEAR 4000 J/KG AND LIFTED INDICES AROUND -7. SURFACE ANALYSIS SHOWS PRIMARY FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI INTO CENTRAL KANSAS WITH ANOTHER MESOSCALE BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST MISSOURI. IN ADDITION A VORTICITY CENTER WAS COMING ACROSS KANSAS. THESE FEATURES WILL ALL COME TOGETHER TO PRODUCE POTENTIAL SEVERE AND HEAVY RAINFALL EVENT TONIGHT. 12Z UPPER AIR DATA SHOWS 850 MB DEWPOINTS OF 16 DEGREES OVER THE AREA. THIS ALONG WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES AND K-INDICES NEAR 40 SUPPORT HEAVY RAINFALL POTENTIAL. WILL ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST SECTION OF THE FORECAST AREA WHERE MODELS SHOW AMOUNTS MAXIMIZED AND BEST BOUNDARY INTERACTION IS LIKELY TO TAKE PLACE. RAINFALL WILL TAPER OFF FRIDAY AS SHORTWAVE NOW CROSSING ROCKIES PUSHES ACROSS THE AREA...AND THE FRONT PUSHES SOUTH. AFTER A BREAK FROM THE RAIN SATURDAY...THE NEXT SHORTWAVE WILL PUSH INTO THE PLAINS LATE SATURDAY AND SUNDAY TO PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE EXTENDED...TROUGH STILL PROGGED TO DEVELOP OVER THE CENTRAL U.S. NEXT WEEK. SHOWERS WILL TAPER OFF EARLY IN THE WEEK WITH COOLER TEMPERATURES. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY... FCSTID = 11 SGF 63 74 55 78 / 70 50 10 0 JLN 64 75 57 79 / 70 40 10 0 UNO 66 75 54 77 / 70 60 10 0 VIH 61 75 53 77 / 70 50 10 0 .SGF... MO...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES MOZ055>057... MOZ066>069...MOZ077>079...MOZ088>089. KS...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES KSZ073... KSZ097...KSZ101. FOSTER
In the hours before
Special weather statement, May 17, 1:18 PM CDT, 5 hours 44 minutes before
MOZ055>057-067-069-172015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 PM CDT THU MAY 17 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BENTON...CAMDEN... MILLER...MORGAN...AND ST. CLAIR COUNTIES UNTIL 6 PM... A LINE OF THUNDERSTORMS OVER NORTHWEST MISSOURI WILL MOVE SOUTHEAST INTO THE LAKE OF THE OZARKS REGION THIS AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOSTER
Special weather statement, May 17, 5:32 PM CDT, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK... PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 54 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 62 min |
| May 18, 1:37 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 3 hr |
| May 18, 2:07 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 3 hr |
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 50 min |
| May 18, 4:12 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
| May 18, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.